Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 10, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jun 26, 2022, 4:29 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2022, 4:29 PM MST (23:29 UTC)
- Expired
- Jun 26, 2022, 6:42 PM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 2940 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 1:15 PM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 26, 1:15 PM MST, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 115 PM MST Sun Jun 26 2022 .SYNOPSIS... Shower and thunderstorm chances will continue across the region much of the week with the best coverage of storms and greatest impacts likely today, then possibly again Wednesday. Storms will have the potential to produce frequent lightning, brief heavy downpours, gusty winds, and localized blowing dust. Temperatures will remain near normal with lower elevation afternoon highs exceeding 100 degrees. Cloud cover will keep overnight low temperatures more mild than usual. && .DISCUSSION... Quite a convoluted flow pattern early this afternoon featuring a retrograding southern plains anti-cyclone, building East Pacific high pressure, and in between an elongated, sheared trough covering much of Arizona. With one sheared shortwave lifting into northern AZ, energy from the outer reaches of TS Celia in central Sonora can be seen separating from the influence of the tropical system and becoming absorbed in the southerly flow entering AZ. Within all this synoptic scale detail, visible satellite reveals a well defined, compact MCV ejecting through SE AZ with notable moist ascent. KPSR 12Z sounding data sampled a rather unimpressive moisture distribution with mixing ratios in the lower troposphere only 6 g/kg, however objective analysis indicates a pool of 9-10 g/kg values lingering closer to the international border. In fact, recent ACARS soundings showed 8-9 g/kg already streaming back into the sfc- H8 layer around the Phoenix metro. Given all these features, it's not incredibly surprising that CAMs continue to highlight a convectively active day through much of the Arizona portion of the CWA including most lower elevation communities. The aforementioned MCV was inhibiting instability growth through SE AZ while marginal moisture profiles were limiting MLCape elsewhere through the region early this afternoon. However, the overall favorable upper divergence and ascent structure has allowed the first storms to quickly develop over mountain areas with minimal instability; and ample heating and improving moisture over Maricopa County and vicinity should provide an environment for convective sustenance once storms descend into lower elevations. Inhibition appears lower than the past several days such that only one dominant outflow may be sufficient to initiate new updrafts and spark new storms, but certainly colliding outflows would be optimal. At this time with uncertainty over deep convective development in SE AZ given the cloud cover, a northern generated outflow may be the overwhelmingly predominant feature this afternoon and evening. With MLCape likely reaching a 500-1000 J/kg range and DCape exceeding 1500 J/kg, HREF probability of 30+kt gusts continues over 70% across much of Maricopa County between 4pm-9pm. A few severe (50+kt) gusts would not be unexpected, but highly dependent on outflow/storm relationship and individual cell interaction. Regardless, SPC has placed the eastern CWA within Marginal severe risk this afternoon. Similar to the past several days, strong winds and blowing dust will be one the greater potential impacts, with only cell motion and lower moisture values limiting a greater flash flood threat (a few isolated location may still experience flooding). Based on all available information, the Gila Bend to Buckeye corridor (and surrounding communities) looks juxtaposed for the combination best suited for the strongest, most impactful storms. Scattered afternoon and evening storms will be possible again Monday, however both CAMs and global models suggest far less thunderstorm coverage. Assuming the convectively active outlook for today comes to fruition, one would expect much less favorable condition tomorrow as the environment becomes partially convectively overturned with weaker lapse rates and subsidence. Storms would still be favored over high terrain initiation points, and outflows still generated, but likely with insufficient support in lower elevations. Similar story Tuesday as the entire flow pattern realigns and high pressure ridging temporarily strengthens over central Arizona. While much will depend on mesoscale details, Tuesday may be a day with moisture recycling and better ascent outside the forecast area. Ensemble members depict central H5 heights peaking around 594dm over northern Arizona Wednesday before the anti-cyclone edges east again towards the southern plains. While respectable subtropical moisture will remain in place (especially by late June measures), increased westerly cyclonic flow advancing towards the southern CA coast may begin to battle and erode the western periphery of the moisture axis across western and central Arizona during the latter half of the week. Model trends suggest convective activity maximized again Wednesday afternoon as shortwave energy entering the region feeds along the moisture anomaly providing POPs in the 30-40% range over lower elevations. Thereafter the remainder of the week, mandated NBM POPs fall closer to 15% or below from Phoenix westward while maintaining a 40-50% range over eastern higher terrain. Ensemble outcomes diverge more notably over the weekend and early next week members struggle with the West Coast trough position and magnitude of moisture erosion over the forecast area. Based on ensemble distribution, there's an approximately equal chance that status quo convective activity continues into next week versus activity becoming relegated strictly to mountain locations or almost shut down entirely. && .AVIATION...Updated at 1710Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: In the short term, southeast winds are present across the Phoenix area. These will likely weaken by early afternoon, but at this time winds are not expected to shift to westerly. By this afternoon and evening, thunderstorms will develop along the higher terrain surrounding the Phoenix area, with thunderstorm outflow winds likely by 00z. The most probable wind direction will be northeast, but any direction is possible. There is a 70% chance of wind gusts exceeding 30 kts and around a 40% chance of thunderstorms directly impacting the terminals. Once the storms move through, winds are expected to predominate from an easterly direction through the remainder of tonight. Southeast California/Southwest Arizona including KIPL and KBLH: At KIPL, southeasterly winds are expected throughout the period at around 10 kts. At KBLH, southerly winds will prevail at around 10 with gusts near 20 kts during the afternoon. There is a chance (30%) of a thunderstorm, developing east of the Lower Colorado River Valley, which could briefly increase the southeasterly wind component. && .FIRE WEATHER... Moisture will remain entrenched across most districts through much of the week with the greatest afternoon thunderstorm and wetting rain chances focused over higher terrain locations north and east of Phoenix. However, even lower desert communities may occasionally experience wetting rainfall at times - more likely during the first half of the week as storm coverage may decay into the weekend. Minimum afternoon humidity levels will fall into a 15-30% range with somewhat lower values in far western districts and a tendency for lower values towards the end of the week. Overnight recovery will be poor to fair in lower elevations (20-40%) and good over eastern district high terrain locations (40-70%). Aside from occasional late afternoon/early evening thunderstorm downburst and/or outflow winds, winds should not be a significant impact. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...18/Heil AVIATION...Hodges/Lojero FIRE WEATHER...18
In the hours before
Special weather statement, Jun 26, 12:23 PM MST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1223 PM MST Sun Jun 26 2022
AZZ559-262015-
Sonoran Desert Natl Monument AZ-
1223 PM MST Sun Jun 26 2022
...A strong thunderstorm will impact portions of Maricopa County
through 115 PM MST...
At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Kaka, or 28 miles southeast of Gila Bend, moving
north at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Maricopa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3274 11272 3273 11225 3250 11233 3251 11271
3251 11272
TIME...MOT...LOC 1922Z 187DEG 6KT 3261 11242
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Jun 26, 1:12 PM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
112 PM MST Sun Jun 26 2022
AZZ559-262100-
Sonoran Desert Natl Monument AZ-
112 PM MST Sun Jun 26 2022
...A strong thunderstorm will impact portions of Maricopa County
through 200 PM MST...
At 112 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles south of Gila Bend Auxiliary Field, or 21 miles northeast of
Ajo, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3267 11231 3250 11230 3251 11270 3257 11286
3282 11268
TIME...MOT...LOC 2012Z 148DEG 8KT 3262 11262
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Jun 26, 1:28 PM MST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
128 PM MST Sun Jun 26 2022
AZZ547-556>558-262115-
Mazatzal Mountains AZ-Tonto Basin AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
128 PM MST Sun Jun 26 2022
...A strong thunderstorm will impact portions of Gila and Maricopa
Counties through 215 PM MST...
At 128 PM MST, Doppler radar was tracking a strong thunderstorm near
Tonto National Monument, or near Roosevelt, moving northwest at 10
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roosevelt, Roosevelt Dam, Apache Lake and Tonto National Monument.
This includes AZ Route 188 between mile markers 239 and 246.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3358 11104 3351 11114 3361 11132 3373 11114
TIME...MOT...LOC 2028Z 142DEG 9KT 3359 11115
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Jun 26, 3:29 PM MST, 1 hour before
Special Weather Statement
National Weather Service Phoenix AZ
329 PM MST Sun Jun 26 2022
AZZ541-542-545>549-551-555-558-262315-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-
Southeast Valley/Queen Creek AZ-East Valley AZ-
Apache Junction/Gold Canyon AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
329 PM MST Sun Jun 26 2022
...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 415 PM MST...
At 328 PM MST, Doppler radar was tracking a strong outflow boundary
ahead of thunderstorms along a line extending from 9 miles west of
Horseshoe Reservoir to Camp Creek to 6 miles southeast of Desert
Mountain to near Rio Verde to near Goldfield Ranch to Goldfield.
Movement was southwest at 10 mph.
HAZARD...Wind gusts 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mesa, Scottsdale, Gilbert, Apache Junction, Fountain Hills, East
Mesa, New River, Cave Creek, Carefree, Granite Reef Dam, Falcon Field
Airport, Lost Dutchman State Park, Goldfield, Usery Mountain Park,
Superstition Mountains, Goldfield Ranch, Desert Mountain, Scottsdale
Airport, Camp Creek and McDowell Mountain Park.
This includes the following highways...
AZ Interstate 17 between mile markers 240 and 241.
US Highway 60 between mile markers 185 and 200.
AZ Route 87 between mile markers 179 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3401 11180 3395 11174 3381 11171 3376 11163
3360 11159 3342 11138 3330 11165 3347 11184
3363 11192 3368 11200 3382 11203 3404 11216
TIME...MOT...LOC 2228Z 062DEG 8KT 3401 11190 3392 11182 3378 11179
3373 11171 3357 11166 3344 11151
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
18Special weather statement, Jun 26, 4:01 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
401 PM MST Sun Jun 26 2022
AZZ537-540>546-548>551-553-262345-
Fountain Hills/East Mesa AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
East Valley AZ-North Phoenix/Glendale AZ-South Mountain/Ahwatukee AZ-
New River Mesa AZ-Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Central Phoenix AZ-Deer Valley AZ-Northwest Valley AZ-
401 PM MST Sun Jun 26 2022
...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 445 PM MST...
At 401 PM MST, Doppler radar was tracking a strong outflow boundary
well ahead of thunderstorms along a line extending from near New
River to Cave Creek to near Desert Ridge Marketplace to Scottsdale
to near Salt River Indian Community to Falcon Field Airport to
Phoenix Mesa Gateway Airport. Movement was southwest at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Peoria, Avondale, Paradise Valley, Tolleson, Laveen, East Mesa, New
River, Sun Lakes, Cashion, Queen Creek, Cave Creek, Carefree and
Tempe Marketplace.
This includes the following highways...
AZ Interstate 10 between mile markers 131 and 179.
AZ Interstate 17 between mile markers 195 and 232.
AZ Route 51 between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3385 11233 3362 11223 3351 11232 3340 11232
3324 11226 3323 11206 3302 11187 3329 11158
3349 11170 3357 11178 3370 11183 3376 11187
3386 11192 3397 11204
TIME...MOT...LOC 2301Z 051DEG 19KT 3392 11203 3383 11198 3372 11193
3366 11189 3353 11186 3346 11174 3332 11167
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
18Special weather statement, Jun 26, 4:28 PM MST, 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
428 PM MST Sun Jun 26 2022
AZZ530-531-533-CAZ569-270015-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
428 PM MST Sun Jun 26 2022
...A strong thunderstorm will impact portions of west central La Paz,
northwestern Yuma and Riverside Counties through 515 PM MST/515 PM
PDT/...
At 427 PM MST/427 PM PDT/, Doppler radar was tracking a strong
thunderstorm 16 miles south of Quartzsite, or 33 miles north of
Martinez Lake, moving northwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ehrenberg.
This includes the following highways...
AZ Interstate 10 between mile markers 4 and 7.
AZ Route 95 between mile markers 83 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3348 11413 3331 11424 3338 11452 3348 11462
3365 11443
TIME...MOT...LOC 2327Z 138DEG 12KT 3344 11431
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
INSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 5:02 PM MST | Dust Storm Warning | PSR | Maricopa, Yuma | 58 min |
| Jun 25, 5:37 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 38 min |
| Jun 25, 5:46 PM MST | Special Weather Statement | PSR | 44 min | |
| Jun 25, 5:54 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Jun 25, 6:01 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Yuma | 44 min |
| Jun 25, 6:07 PM MST | Dust Storm Advisory | PSR | Maricopa, Yuma | 53 min |
| Jun 25, 6:27 PM MST | Special Weather Statement | PSR | Maricopa | 33 min |
| Jun 25, 6:34 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Jun 25, 6:40 PM MST | Special Weather Statement | PSR | Yuma | 50 min |
| Jun 25, 6:51 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 39 min |
| Jun 25, 7:00 PM MST | Special Weather Statement | PSR | Maricopa | 30 min |
| Jun 25, 7:03 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 57 min |
| Jun 25, 7:08 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jun 25, 7:17 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jun 25, 7:20 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 40 min |
| Jun 25, 7:28 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Jun 25, 7:38 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Jun 25, 7:54 PM MST | Special Weather Statement | PSR | La Paz | 36 min |
| Jun 25, 7:56 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 49 min |
| Jun 25, 8:01 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 44 min |
| Jun 25, 8:27 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 13 min |
| Jun 25, 8:40 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 3 hr |
| Jun 26, 12:23 PM MST | Special Weather Statement | PSR | 52 min | |
| Jun 26, 1:12 PM MST | Special Weather Statement | PSR | 48 min | |
| Jun 26, 1:28 PM MST | Special Weather Statement | PSR | Gila | 47 min |
| Jun 26, 1:52 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 68 min |
| Jun 26, 3:29 PM MST | Special Weather Statement | PSR | 46 min | |
| Jun 26, 3:59 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Jun 26, 4:01 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jun 26, 4:01 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Jun 26, 4:14 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Jun 26, 4:28 PM MST | Special Weather Statement | PSR | La Paz | 47 min |
| Jun 26, 4:33 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 57 min |
| Jun 26, 4:34 PM MST | Special Weather Statement | PSR | Pinal | 26 min |
| Jun 26, 4:37 PM MST | Special Weather Statement | PSR | La Paz | 23 min |
| Jun 26, 4:48 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Jun 26, 4:53 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 52 min |
| Jun 26, 4:55 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 50 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.